South Dakota, 2011Tornadoes and Flash Flooding in South Dakota, June 14, 2011
June 14, 2011 · NWS ABR · 8 events in 3 counties and zones
Several thunderstorms brought large hail, flash flooding, along with a few weak tornados to parts of central and north central South Dakota.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several thunderstorms brought large hail, flash flooding, along with a few weak tornados to parts of central and north central South Dakota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 14, 9:29 AM CST, 3 hours 52 minutes earlier.
Area forecast discussion, Jun 14, 9:29 AM CST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1029 AM CDT TUE JUN 14 2011
.UPDATE...
ADDED SOME SCATTERED SHOWERS TO THE FAR NE COUNTIES THIS MORNING
TO REFLECT CURRENT RADAR TRENDS. ALSO INCREASED POPS ACROSS
CORSON/DEWEY COUNTIES FOR TSTORMS THAT ARE CURRENTLY TRAINING OVER
THE AREA. THESE SHOWERS AND TSTORMS IN THE WEST THAT ARE
ASSOCIATED WITH A N-S ORIENTED SFC TROF WILL SLOWLY PUSH EAST
THROUGH THE DAY. SEE BELOW FOR UPDATED AVIATION DISCUSSION.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH THURSDAY
THE THREAT OF SEVERE STORMS TODAY WILL BE THE MAIN FORECAST CHALLENGE.
AS OF 7Z...AN OPEN WAVE AT H5 IS MOVING THROUGH THE NORTHERN
ROCKIES. AHEAD OF THE MID LEVEL TROF WILL BE A NORTH/SOUTH AXIS OF
MODERATE INSTABILITY WITH SURFACE DEW POINTS IN THE LOWER 60S. WITH
THE LACK OF MOISTURE ADVECTION...THE DEW POINTS MAY NOT INCREASE
VERY MUCH TODAY. HOWEVER EVEN WITH A SLIGHT INCREASE SURFACE BASE
CAPE VALUES SHOULD RANGE BETWEEN 1000-1500 J/KG...WITH MU-CAPE
VALUES AROUND 1700 J/KG. WHILE THESE CAPE VALUES ARE DECENT FOR
SEVERE WEATHER...0-6 KM BULK SHEAR VALUES ARE FAIRLY WEAK...OR
AROUND 25 KNOTS. BASED ON THE AMOUNT OF INSTABILITY AND WEAK
SHEAR...BELIEVE A FEW THUNDERSTORMS MAY BECOME STRONG TO SEVERE
LATER THIS AFTERNOON WITH THE MAIN THREAT BEING HAIL UP TO ONE
INCH. ONE AREA OF CONCERN IS THE POSSIBILITY OF LOCALLY HEAVY
RAINFALL WITH SOME THUNDERSTORMS. WHILE PWATS ARE AROUND 1.30
INCHES...STORM MOTION IS SHOWN TO AVERAGE AROUND 10 KNOTS. EVEN
CORFIDI VECTORS AHEAD OF THE MID LEVEL TROF ARE FAIRLY SHORT. WILL
LEAVE OUT THE MENTION OF LOCALLY HEAVY RAINFALL FOR NOW...BUT IT
WILL BE SOMETHING THE DAY SHIFT MAY CONSIDER ADDING TO THE MORNING
UPDATE.
WHILE DRIER AIR WILL FILTER INTO THE REGION ON WEDNESDAY...THE
COMBINATION OF STEEP LOW LEVEL LAPSE RATES AND MODERATE
INSTABILITY...BELIEVE THE NE CWA COULD SEE AFTERNOON
THUNDERSTORMS. THERE WILL BE TWO LIMITING FACTORS FOR CONVECTION
FOR THE REST OF THE CWA. THE FIRST IS WAA IN THE MID LEVELS AND
THE SECOND IS EXTREMELY DRY AIR PUSHING INTO THE MID LEVELS.
AN UPPER LEVEL RIDGE BRIEFLY BUILDS INTO THE REGION ON WEDNESDAY
NIGHT THROUGH THURSDAY. THIS UPPER LEVEL RIDGE WILL BRING WARMER
TEMPERATURES TO THE NORTHERN PLAINS...ALONG WITH INCREASING LLM.
WITH THE INCREASE IN LLM...MU-CAPE VALUES OFF THE GFS ARE SHOWN TO
REACH OVER 3000 J/KG BY 0Z FRIDAY. SINCE THE GFS IS THE ONLY MODEL
AT THIS TIME SHOWING VERY HIGH MU-CAPE VALUES...WILL LEAVE THE
THURSDAY TIME PERIOD DRY FOR NOW.
.LONG TERM...THURSDAY NIGHT THROUGH MONDAY
UPPER LEVEL RIDGING WILL JUST BE SLIDING EAST OF THE REGION
THURSDAY NIGHT...WITH A TROUGH DIGGING DOWN THE WEST COAST. A
SERIES OF SHORTWAVES WILL TRACK OVER THE NORTHERN PLAINS IN
SOUTHWEST FLOW AS THE TROUGH SLOWLY PUSHES EASTWARD. BY MONDAY
MORNING...THE TROUGH WILL BE CENTERED OVER THE WESTERN
DAKOTAS...THEN THE LOW WRAPS UP OVER THE NORTHERN PLAINS.
GENERALLY LOOKING AT UPPER LEVEL ENERGY OVER THE REGION THROUGHOUT
THE PERIOD.
AT THE SURFACE...A BROAD AREA OF LOW PRESSURE WILL REMAIN SITUATED
OVER THE NORTHERN AND CENTRAL PLAINS...WITH THE SURFACE LOW ALSO
WRAPPING UP OVER THE FAR NORTHERN PLAINS ON MONDAY. THE AREA OF
LOW PRESSURE IN ASSOCIATION WITH THE SERIES OF UPPER LEVEL
SHORTWAVES MAKES IT ALMOST IMPOSSIBLE TO PINPOINT A TIME PERIOD
WHERE IT WILL BE DRY...SO WILL STICK WITH CHANCE POPS ALL PERIODS.
MODELS CONTINUE TO SHOW INSTABILITY AS WELL...SO WILL KEEP THE
PRECIPITATION MENTION AS SHOWERS AND THUNDERSTORMS.
TEMPERATURES WILL CONTINUE TO BE RIGHT AROUND NORMAL...WITH H85
TEMPS IN THE TEENS TO LOWER 20S. GENERALLY LOOKING AT DAYTIME
HIGHS IN THE MID TO UPPER 70S...AND OVERNIGHT LOWS IN THE UPPER
50S TO LOWER 60S.
&&
.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
SCT-BKN VFR CIGS WILL GENERALLY REMAIN OVER THE AREA THROUGH THE
REST OF THE DAY. FOG HAS DISSIPATED ACROSS THE EASTERN CWA.
HOWEVER...THE WESTERN CWA WILL CONTINUE TO DEAL WITH SOME IFR/MVFR FOG
AND LOW CLOUDS LATE THIS MORNING...POSSIBLY INTO EARLY
AFTERNOON...BEFORE FLYING WEATHER CONDITIONS IMPROVE. SHOWERS AND
THUNDERSTORMS ARE DEVELOPING ACROSS WESTERN AND PORTIONS OF NORTH
CENTRAL SOUTH DAKOTA...AND WITH SOME DAYTIME HEATING ADDITIONAL
SHOWER AND THUNDERSTORM DEVELOPMENT IS EXPECTED LATER THIS
AFTERNOON AND EVENING...WITH PERIODS OF IFR/MVFR CIGS AND VSBYS
POSSIBLE WITHIN AREAS OF HEAVIER RAINFALL.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&
UPDATE...WISE
SHORT TERM...SD
LONG TERM...PARKIN
AVIATION...DORN
WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 14, 3:06 AM CST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
406 AM CDT TUE JUN 14 2011
MNZ039-046-SDZ005>008-010-011-017>023-037-150930-
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HAND-
406 AM CDT TUE JUN 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT.
WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED SOME
THUNDERSTORMS MAY BECOME STRONG WITH HAIL BRING THE MAIN THREAT.
LOCALLY HEAVY RAINFALL MAY ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE WEATHER PATTERN WILL REMAIN ACTIVE THROUGH MID WEEK...AND
THEN AGAIN LATE IN THE WEEK AND POTENTIALLY INTO NEXT
WEEKEND...WITH A NEARLY DAILY RISK FOR THUNDERSTORMS. THE
ENVIRONMENTAL SET UP FOR CONVECTION DIFFERS FROM DAY TO DAY...AND
THUS THE RISK FOR SEVERE STORMS WILL CONTINUE TO BE EVALUATED
THROUGH UPCOMING FORECASTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
SDZ003-004-009-015-016-033>036-045-048-051-150930-
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE-
JONES-LYMAN-BUFFALO-
406 AM CDT TUE JUN 14 2011 /306 AM MDT TUE JUN 14 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT.
WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED SOME
THUNDERSTORMS MAY BECOME STRONG WITH THE MAIN THREAT BEING HAIL.
LOCALLY HEAVY RAINFALL MAY ALSO BE POSSIBLE.
A FLOOD WARNING REMAINS IN EFFECT FOR ALL OF THE THE MISSOURI
RIVER WITHIN THIS FORECAST AREA...FROM THE NORTH DAKOTA AND SOUTH
DAKOTA BORDER ALL THE WAY DOWN TO CHAMBERLAIN. THE MISSOURI RIVER
AT PIERRE IS JUST UNDER SIX FEET ABOVE FLOOD STAGE...AND IS EXPECTED
TO REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL WEEKS DUE TO HIGH
RELEASES OF WATER OUT OF GARRISON DAM IN NORTH DAKOTA AND OAHE DAM
NORTH OF PIERRE. SIGNIFICANTLY ELEVATED RIVER LEVELS UP AND DOWN
THE MISSOURI RIVER ARE EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE WEATHER PATTERN WILL REMAIN ACTIVE THROUGH MID WEEK...AND
THEN AGAIN LATE IN THE WEEK AND POTENTIALLY INTO NEXT
WEEKEND...WITH A NEARLY DAILY RISK FOR THUNDERSTORMS. THE
ENVIRONMENTAL SET UP FOR CONVECTION DIFFERS FROM DAY TO DAY...AND
THUS THE RISK FOR SEVERE STORMS WILL CONTINUE TO BE EVALUATED
THROUGH UPCOMING FORECASTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
SD
Event by event
4 hail, 2 flash flood, 2 tornado. Local standard time, as filed.
Flash Flood, Potter
- When
- June 14, 1:21 PM CST to 2:21 PM CST
- Where
- Potter County, 0.67 mi WSW of Gettysburg to 0.28 mi SW of Gettysburg
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 45.016, -99.962
Heavy rain created widespread street flooding in the town of Gettysburg.
Flash Flood, Walworth
- When
- June 14, 2:10 PM CST to 4:10 PM CST
- Where
- Walworth County, 2.77 mi NW of Java Jct to 2.96 mi NW of Java Jct
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 45.549, -99.960
Heavy rainfall flooded the road just east of Hiddenwood State Park for a few hours.
Hail, Hand
- When
- June 14, 2:50 PM CST
- Where
- Hand County, 4.63 mi WSW of Polo
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.760, -99.190
Hail, Hand
- When
- June 14, 3:15 PM CST
- Where
- Hand County, 8.91 mi SW of Polo
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 44.690, -99.230
Hail, Hand
- When
- June 14, 3:19 PM CST
- Where
- Hand County, 7.36 mi NNE of Ree Hgts
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 44.610, -99.120
Tornado, Hand
- When
- June 14, 3:28 PM CST to 3:30 PM CST
- Where
- Hand County, 3.45 mi E of Ree Hgts to 3.64 mi E of Ree Hgts
- Rating
- EF0
- Path length
- 0.24 mi
- Path width
- 10 yd
- Reported by
- Law Enforcement
- Coordinates
- 44.520, -99.130
A tornado touched down briefly west of Miller with no damage occurring.
Tornado, Hand
- When
- June 14, 3:45 PM CST to 3:47 PM CST
- Where
- Hand County, 8.79 mi NW of Danforth to 8.69 mi NW of Danforth
- Rating
- EF0
- Path length
- 0.11 mi
- Path width
- 10 yd
- Reported by
- Emergency Manager
- Coordinates
- 44.350, -98.990
A tornado touched down briefly south of Miller. No damage was reported.
Hail, Hand
- When
- June 14, 4:15 PM CST
- Where
- Hand County, 7.06 mi WNW of Danforth
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 44.270, -99.020
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Nebraska, June 14, 2011$2.3 million · EF0 · 24 events
- Flash Flooding and Hail in Iowa, June 14 to 15, 2011$522,000 · 0.88 in hail · 6 events
- Flooding in Missouri, June 14 to 16, 2011$375,000 · 2 events
- Flash Flood and Hail in Iowa, June 14 to 15, 2011$335,000 · 0.88 in hail · 3 events
- Flash Flood in Illinois, June 14, 2011$250,000 · 1 event
- Hail and Damaging Winds in Oklahoma, June 14, 2011$32,000 · 2.75 in hail · 40 events
- Lightning Strikes in Illinois, June 14, 2011$130,000 · 2 events
- Flash Flooding and Hail in Illinois, June 14 to 15, 2011$85,000 · 61 kt wind · 10 events
- Hail and Damaging Winds in Texas, June 14, 20111 injured · $69,000 · 1 in hail · 6 events
- Flood in Iowa, June 14 to 15, 2011$125,000 · 1 event
- Flash Flooding in Illinois, June 14 to 15, 2011$100,000 · 3 events
- Hail and Damaging Winds in Oklahoma, June 14, 2011$47,000 · 1.75 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331495, 325851, 325852, 325862, 325864, 325873, 325878, 325866.